Alert archive / Michigan / Wind Advisories in 2023

Wind Advisory 4, NWS Gaylord, MI

December 9, 202325 counties in Michigan

NWS Gaylord, MI issued this wind advisory at Dec 9, 2023, 3:27 AM EST for 25 counties in Michigan. It took effect at Dec 9, 2023, 11:00 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2023, 3:27 AM EST (08:27 UTC)
In effect from
Dec 9, 2023, 11:00 AM EST
Expired
Dec 9, 2023, 5:51 PM EST
In force
7 hr
Issued by
NWS Gaylord, MI
All 25 counties

Alcona County, MI, Alpena County, MI, Antrim County, MI, Arenac County, MI, Benzie County, MI, Charlevoix County, MI, Cheboygan County, MI, Chippewa County, MI, Crawford County, MI, Emmet County, MI, Gladwin County, MI, Grand Traverse County, MI, Iosco County, MI, Kalkaska County, MI, Leelanau County, MI, Mackinac County, MI, Manistee County, MI, Missaukee County, MI, Montmorency County, MI, Ogemaw County, MI, Oscoda County, MI, Otsego County, MI, Presque Isle County, MI, Roscommon County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 7 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 8.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2023-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2023-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 313 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
313 m²/s²
0-3 km storm-relative helicity
354 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

350 
WWUS73 KAPX 090827
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
327 AM EST Sat Dec 9 2023

MIZ016>018-020>036-041-042-099-091630-
/O.NEW.KAPX.WI.Y.0004.231209T1600Z-231209T2300Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, 
Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, 
Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, 
Gladwin, Standish, and Charlevoix
327 AM EST Sat Dec 9 2023

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM EST
THIS EVENING...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 
  50 mph expected.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...From 11 AM this morning to 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and result in isolated power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ086>088-095>098-091630-
/O.NEW.KAPX.WI.Y.0004.231209T1900Z-231210T0100Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, 
St. Ignace, Brevort, Les Cheneaux Islands, Mackinac Island, 
and St. James
327 AM EST Sat Dec 9 2023

...WIND ADVISORY IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM EST
THIS EVENING...

* WHAT...South to southwest winds 15 to 25 mph with gusts up to 
  50 mph expected.

* WHERE...Western Chippewa, Central Chippewa, Southeast 
  Chippewa, Western Mackinac and Eastern Mackinac Counties, and 
  Mackinac Island/Bois Blanc Island and Beaver Island and 
  surrounding islands.

* WHEN...From 2 PM this afternoon to 8 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. Tree
  limbs could be blown down and result in isolated power outages

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
2 follow-up statements
851 
WWUS73 KAPX 092000
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
300 PM EST Sat Dec 9 2023

MIZ016>018-020>036-041-042-099-092300-
/O.CON.KAPX.WI.Y.0004.000000T0000Z-231209T2300Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, 
Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, 
Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, 
Gladwin, Standish, and Charlevoix
300 PM EST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING...

* WHAT...Southwest winds 10 to 20 mph with gusts up to 45 mph.

* WHERE...Portions of Northern Lower Michigan.

* WHEN...Until 6 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MIZ086>088-095>098-100100-
/O.CON.KAPX.WI.Y.0004.000000T0000Z-231210T0100Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, 
St. Ignace, Brevort, Les Cheneaux Islands, Mackinac Island, 
and St. James
300 PM EST Sat Dec 9 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM EST THIS EVENING...

* WHAT...Southwest winds 15 to 25 mph with gusts up to 45 mph.

* WHERE...Western Chippewa, Central Chippewa, Southeast 
  Chippewa, Western Mackinac and Eastern Mackinac Counties, and 
  Mackinac Island/Bois Blanc Island and Beaver Island and 
  surrounding islands.

* WHEN...Until 8 PM EST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
374 
WWUS73 KAPX 092251
NPWAPX

URGENT - WEATHER MESSAGE
National Weather Service Gaylord MI
551 PM EST Sat Dec 9 2023

MIZ016>018-020>036-041-042-099-100000-
/O.CAN.KAPX.WI.Y.0004.000000T0000Z-231209T2300Z/
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Charlevoix-
Including the cities of Petoskey, Cheboygan, Rogers City, 
Northport, Mancelona, Gaylord, Atlanta, Alpena, Frankfort, 
Traverse City, Kalkaska, Grayling, Mio, Harrisville, Manistee, 
Cadillac, Lake City, Houghton Lake, West Branch, Tawas City, 
Gladwin, Standish, and Charlevoix
551 PM EST Sat Dec 9 2023

...WIND ADVISORY IS CANCELLED...

$$

MIZ086>088-095>098-100000-
/O.CAN.KAPX.WI.Y.0004.000000T0000Z-231210T0100Z/
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-
Including the cities of Paradise, Trout Lake, Rudyard, 
Sault Ste. Marie, Brimley, Kinross, Sugar Island, Detour Village,
Goetzville, Drummond Island, Engadine, Naubinway, Epoufette, 
St. Ignace, Brevort, Les Cheneaux Islands, Mackinac Island, 
and St. James
551 PM EST Sat Dec 9 2023

...WIND ADVISORY IS CANCELLED...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this wind advisory went out at Dec 9, 3:19 AM EST, 8 minutes earlier.

Area forecast discussion, Dec 9, 3:19 AM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
319 AM EST Sat Dec 9 2023

.NEAR TERM /THROUGH TONIGHT/...

High Impact Weather Potential: Strong wind gusts today.

Pattern Synopsis:

Combined forcing from the merging of a shortwave centered over the
upper Midwest and a jet max/shortwave embedded within longwave
troughing draped across the central CONUS will continue to pivot
over the region today. This forcing will support continued deepening
of a cyclone over the Midwest as it treks northeast into the Great
Lakes by this afternoon, eventually merging with the gradually-
decaying cyclone over Ontario/far northern Great Lakes.

Forecast Details:

The primary hazard across northern Michigan today will be strong
winds -- mainly from late morning into the early evening hours.
South-southwest winds are expected to gust to 35-45 mph with the
potential for 50+ mph gusts at times. Isolated power outages cannot
be ruled out.

Otherwise, clouds will continue to spread across northern Michigan
this morning as the aforementioned system works into the region,
bringing our next round of rain chances. Scattered showers are
expected to be working from southwest to northeast across areas
south of M-72 by sunrise. Scattered to numerous showers will
continue to overspread northern Michigan later this morning and
afternoon. The best chances for steadiest rainfall/shower coverage
will come across northwest lower and areas of eastern upper west of
I-75 in closer proximity to the system center with more scattered
coverage anticipated with eastward extent across the CWA.
Regardless, rainfall amounts will stay on the light side with 0.10-
0.25" anticipated for most of northern Michigan.

Already mild temperatures in the 40s this morning will warm several
degrees into the upper 40s to mid 50s with the warmest temperatures
anticipated across northeast lower ahead of the front set to swing
across northern Michigan this afternoon. Overnight temperatures
look to cool back into the low to mid 30s with cold advection
behind the front. West-southwest flow over the relatively warm
Great Lakes waters will bring chances for lake effect rain/snow
showers tonight into Saturday morning, despite meager low-level
lapse rates prior to 12Z Saturday.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...

HIGH IMPACT WEATHER POTENTIAL: Low-medium...accumulating lake effect
snow Sunday/night...gusty winds Monday night...

PATTERN SYNOPSIS/FORECAST:

Longwave troughing overtaking the central continent...with shortwave
troughing in the northern and southern streams of the flow. Potent
vort max off to our NW attm, with attendant 996mb surface low over
SW Ontario; strong cold advection on the backside of the low, with a
cold front looping back through the Dakotas into the northern
Rockies. Warm front with this system is off to our north as of
0z/09. Meanwhile, potent 140+kt upper level jet diving down into the
central Plains into the base of the trough axis, driving development
of another surface system over KS, which is connected to the
northern stream system by a cold front stretching up through the MS
Valley. Strong return flow ahead of this, from the Gulf up into MI,
with anomalous pwats over MO, and to our north along the deformation
axis over Ontario.

Southern stream vort max expected to punch northeastward along the
BCZ today into tonight, trekking through the state...with the
secondary cold front swinging on out by Sunday. However...do expect
surface troughiness to linger into Sunday...as the upper trough axis
remains overhead and begins to swing eastward. This is expected to
combine with another punch of energy in the southern stream of the
flow to develop a strong east coast storm over New England/E. Canada
Monday. Meanwhile...in the wake of the trough axis, shortwave
ridging slips into the Upper Great Lakes Monday...followed quickly
by another punch of vorticity diving out of central Canada Monday
night. This is expected to drag a cold front into the area by the
end of the short term, with gusty winds and some southwest flow lake
effect/lake enhancement potential for the Tip of the Mitt and
Eastern Upper.

Primary Forecast Concerns:  Snow/ptypes Sunday...winds Monday
night...

Think there could be a bit of light snow with the fropa itself
Sunday morning...though the main story will be NW flow lake effect
behind the front. Initially, it could be a little mixy, especially
near the coasts, but think most areas should transition to snow with
time. CAVEAT: freezing drizzle is a possibility in the afternoon as
the mid-levels dry out, with 4-5kft inversion heights leaving the
top of the cloud layer close enough to -10C to warrant this concern.

Some potential for a decent NW flow band with a Lake Superior
connection to set up somewhere in the usual NW flow areas of
northern Lower at some point later Sunday afternoon and/or into
Sunday night. Think this should be aided by a niblet passing
through, though there is some uncertainty as to just when this will
occur (0z/11, plus or minus a few hours)...and do think the
uncertainty in timing/position of the niblet could shift the focus
of the better snowfall totals from the current forecast. Still...at
least a couple inches are a decent possibility in the typical NW
flow areas (some prob guidance has around a 30 percent chance for
greater than 2in), with locally higher amounts wherever the better
bands set up, and particularly, if they persist over an area longer
than the forecast currently suggests. Do think the EUP could see a
sneaky inch or two as well, if/where better banding persists up
there, too. Not sure we will see a ton more than that, noting that
inversion heights should be a little on the lower side (3-5kft),
which should limit deeper convection...though convection could
certainly be vigorous at times, and could limit visibilities over
sharp areas beneath those bands.

Other main story will be the strengthening winds Monday night into
Tuesday as the pressure gradient tightens with the approach of that
next system. Think gale force wind gusts of 30-40kts are a good bet,
as we should mix up toward 850mb or so, and tap into a decent low-
level jet with this next system. Will have to keep an eye on winds,
though...as there are some suggestions winds could be even stronger
up a couple thousand feet above the layer we're currently expecting
to mix into...and any deeper convection may have some potential to
draw down those stronger gusts.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...

HIGH IMPACT WEATHER POTENTIAL:  Low-medium...watching potential for
gales Tuesday...

PATTERN SYNOPSIS/FORECAST:

Aforementioned northern stream trough axis should be dipping into
the Upper Great Lakes Tuesday, with a punch of cooler air likely to
set off the lake machine again. Greatest potential for accumulating
snow with this would be across the EUP, thicker into the cold
air/overlake instability potential, though will have to see if the
main flow ends up more westerly, or a little more northwesterly
behind the front. Think the strong gusty winds from Monday night
will continue into Tuesday, too, which should make for some blowing
snow potential. Additional energy pinwheeling into this Wednesday
should keep the troughing idea consistent into midweek, though
strong ridging looks to build eastward into central Canada for
midweek as well...bringing warm advection and milder air toward the
region again. ...Sort of similar to the current pattern, in a way,
with some signals even pointing toward another period of unsettled
weather toward next weekend. Think the temperature roller coaster
idea will continue...with potential for the early part of the week
to be cooler with snow, and the latter half to perhaps be milder
again...though guidance is still trying to get a handle on things
for the end of the extended in particular.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Complex area of low pressure will move thru the Western Great
Lakes region over the next 24 hours...producing widespread rain
showers across Eastern Upper and Northern Lower Michigan
starting overnight and continuing into Saturday morning. Rain
showers will diminish Saturday afternoon behind the associated
cold front...but will increase again Saturday night as rain
becomes mixed with and/or changes to snow with the arrival of
colder air behind the cold front. Prevailing conditions will be
MVFR/IFR thru the forecast period. LLWS will develop on Saturday
as southerly winds strengthen along and ahead of this system.
Surface winds will remain from the S/SE around 10 kts
tonight...and will then strengthen to 15 to 25 kts with some
higher gusts on Saturday as winds shift to the SW in the
afternoon behind the cold front.

&&

.MARINE...

Small craft advisory winds and waves will be in place across
northern Great Lakes nearshore waters this morning before gale force
wind gusts are expected this afternoon and early evening. Wind gusts
as high as 40-45 kts will be possible during that time. Advisory
conditions may linger across northern Great Lakes nearshore waters
on Sunday. Looking ahead, gale force wind gusts will be possible
again Monday night into Tuesday.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Wind Advisory from 11 AM this morning to 6 PM EST this evening
     for MIZ016>018-020>036-041-042-099.
     Wind Advisory from 2 PM this afternoon to 8 PM EST this
     evening for MIZ086>088-095>098.
MARINE...Small Craft Advisory from 7 AM to 11 AM EST this morning for
     LHZ345>349.
     Small Craft Advisory from 8 PM to 11 PM EST this evening for
     LHZ345>349.
     Gale Warning from 11 AM this morning to 6 PM EST this evening
     for LHZ345>349.
     Small Craft Advisory from 7 AM to 11 AM EST this morning for
     LMZ323-341-342-344>346.
     Small Craft Advisory from 8 PM to 11 PM EST this evening for
     LMZ323-341-342-344>346.
     Gale Warning from 11 AM this morning to 6 PM EST this evening
     for LMZ323-341-342-344>346.
     Small Craft Advisory from 8 PM to 11 PM EST this evening for
     LSZ321-322.
     Small Craft Advisory from 7 AM this morning to 2 PM EST this
     afternoon for LSZ321-322.
     Gale Warning from 2 PM this afternoon to 8 PM EST this evening
     for LSZ321-322.

&&

NEAR TERM...DJC
SHORT TERM...FEF
LONG TERM...FEF
AVIATION...MLR
MARINE...DJC
Hazardous weather outlook, Dec 9, 3:24 AM EST, 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
324 AM EST Sat Dec 9 2023

MIZ016>018-020>036-041-042-086>088-095>099-100830-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
324 AM EST Sat Dec 9 2023

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Today and tonight.

Strong wind gusts are expected across northern Michigan late this
morning into early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-100830-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
324 AM EST Sat Dec 9 2023

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Today and tonight.

Gale force wind gusts are expected over the northern Great Lakes
nearshore waters late this morning into early this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Gale force wind gusts will be possible over the northern Great
Lakes nearshore waters Monday night into Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 8, 9:39 PM ESTSmall Craft AdvisoryAPX7 hr
Dec 9, 4:58 AM ESTGale WarningAPX13 hr
Dec 9, 5:55 PM ESTSmall Craft AdvisoryAPX31 hr

Nearby

Wind Advisories in Michigan, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.